Whether you take “the pill” or are considering taking it, there are always a few questions floating around this oral contraceptive.
Let’s begin with the question of the pill’s effects on our skin. It first depends on what kind of pill you are taking – whether it is one that increases or decreases your testosterone levels. Those that increase the levels increase our production of sebum, which is the stuff that clogs our pores and thus leads to more zits. To keep your skin clear, look for a testosterone-decreasing pill that contains artificial estrogen, which produces a protein called sex hormone-binding globulin that lowers sebum production.
What about the effects on your weight? Many girls believe that the pill they are taking has caused them to gain or lose weight. Here’s the truth: Birth control does not physically make you gain weight. Those pills containing high estrogen levels cause you to retain water, and thus cause bloating. These increased estrogen levels also cause an increase in breast tissue growth, which explains why you feel like your breasts are bigger than ever. However, these days there are pills on the market that contain a much lower level of estrogen, some even containing a diuretic, which prevents water retention. Sadly, ladies, there is no birth control that will cause you to lose weight.
Another side effect of the pill is mood swings, which are considered hormonal. Although some women aren’t affected by these changes in mood, many are. This is due to a spike in estrogen levels. Using a progesterone cream has been shown to keep your estrogen levels steady, as well as your mood. Or try a different form of contraceptive, like the ring, patch, etc. Some of these aren’t hormonal and could keep you at an even keel.
Every woman is different, and the pill is not for everyone. Check out your options before starting birth control.
By Aisling Williams